Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 333, NWS Nashville, TN

August 9, 2012Macon County, Sumner County, Trousdale County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 9, 2012, 10:13 AM CDT for Macon County, Sumner County, Trousdale County, Tennessee. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 10:13 AM CDT (15:13 UTC)
Expired
Aug 9, 2012, 10:30 AM CDT
In force
17 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Macon County, TN, Sumner County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 51 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2387 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

012 
WUUS54 KOHX 091513
SVROHX
TNC111-165-169-091530-
/O.NEW.KOHX.SV.W.0333.120809T1513Z-120809T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1013 AM CDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SUMNER COUNTY IN MIDDLE TENNESSEE...
  TROUSDALE COUNTY IN MIDDLE TENNESSEE...
  MACON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1030 AM CDT

* AT 1011 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE SEVERE STORMS EXTENDED FROM WESTMORELAND TO
  WESTMORELAND TO HARTSVILLE...AND WERE MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAFAYETTE...
  RED BOILING SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS LINE OF SEVERE
THUNDERSTORMS...WHICH COULD FLOOD LOW LYING AREAS QUICKLY AND COVER
ROADS WITH WATER. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

&&

LAT...LON 3663 8585 3654 8581 3638 8604 3638 8605
      3631 8613 3644 8631 3662 8644 3666 8640
TIME...MOT...LOC 1513Z 224DEG 40KT 3665 8625 3655 8613
          3643 8608

$$

FORECASTER: ROSE
1 follow-up statement
749 
WWUS54 KOHX 091528
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1028 AM CDT THU AUG 9 2012

TNC111-165-169-091538-
/O.EXP.KOHX.SV.W.0333.000000T0000Z-120809T1530Z/
SUMNER TN-TROUSDALE TN-MACON TN-
1028 AM CDT THU AUG 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR MACON...TROUSDALE AND
NORTHEASTERN SUMNER COUNTIES WILL EXPIRE AT 1030 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3663 8585 3654 8581 3638 8604 3638 8605
      3631 8613 3644 8631 3662 8644 3666 8640
TIME...MOT...LOC 1528Z 224DEG 40KT 3677 8610 3667 8598
          3655 8593

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:03 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 9, 7:03 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
703 AM CDT THU AUG 9 2012

.UPDATE...AVIATION.

&&

.AVIATION...12Z TAFS.
H5 TROF WL DROP SOUTH OVER THE REGION TDAY WITH SCT RW/TRW. BKN CU
WL DEVELOP W/CHANCE OF STRONG TO SVR STORMS AFTN-EARLY EVE AT THE
TERMINALS...MAINLY MVFR COND. TNGT...A LINE OF STORMS POSSIBLE
WITH COLD FRONT. TIMING LOOKS TO BE AROUND 06Z KCKV...09Z KBNA AND
BY 12Z KCSV.

&&

.PREV DISCUSSION... /ISSUED 340 AM CDT THU AUG 9 2012/

DISCUSSION...FRONTAL SYSTEM STILL WELL NORTH OF THE AREA OVER THE
PLAINS. IT SHOULD DROP QUICKLY SWD TDA TO A SRN IN TO ARKLATEX
POSITION BY 7 PM TONIGHT. RAIN CHANCES WILL INCREASE QUICKLY OVER
THE AREA AHEAD OF THE FRONT. FRONT PLOWS INTO THE MIDSTATE LATE
TONIGHT AND IS EXPECTED TO BE AT OR JUST EAST OF CSV BY NOON FRI.
WE EXPECT SCATTERED TO NUMEROUS TSTMS AHEAD OF THE FRONT...SOME
TSTMS COULD BE SEVERE WITH DAMAGING WINDS...MAINLY FROM LATE AFTN
THROUGH MIDNIGHT.

POPS BEGIN TO DIMINISH FRI AFTN AS THE FRONT PULLS FURTHER EAST
AND WILL END IN THE PLATEAU FRI EVE. GENERALLY DRY CONDITIONS AS
THE SFC RIDGE OCCUPIES THE AREA. AFTN HIGH TEMPS FROM 80 TO 85 WITH
LOWS IN THE UPPER 50S TO LOWER 60S. THOUGHT THE AFTN MOS TEMP GUIDANCE
WAS A COUPLE DEGREES TOO LOW FOR THE MIDDLE OF AUG WITH ONLY A FEW
CLOUDS ALOFT.

BOTH THE ECM AND GFS BRING IN A 2ND...WEAKER...FRONT LATE MON NGT
WITH RAIN CHANCES EXPECTED IN THE WEST ON MON AFTN AND OVER THE
AREA FOR MON NGT AND TUE. OF COURSE...THIS IS ONLY 20 PCT POPS.

THE 20 POPS ARE EXTENDED THROUGH THU AS OTHER WEAK WAVES ALOFT
MOVE ACROSS THE AREA.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Aug 9, 5:30 AM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU AUG 9 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-101030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
530 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
SCATTERED STORMS ARE EXPECTED TODAY. A COLD FRONT IS EXPECTED TO
PUSH INTO THE REGION TONIGHT...WITH A LINE OF STORMS POSSIBLE.
SOME STORMS MAY BE SEVERE BOTH TODAY AND TONIGHT...WITH DAMAGING
WINDS...HAIL...HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Special weather statement, Aug 9, 7:34 AM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
734 AM CDT THU AUG 9 2012

TNZ007-008-027-091300-
DAVIDSON-ROBERTSON-SUMNER-
734 AM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...ROBERTSON AND SUMNER
COUNTIES...

AT 724 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENBRIER...OR 7 MILES SOUTHEAST OF
SPRINGFIELD...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3658 8636 3631 8677 3644 8693 3666 8672
      3666 8659 3664 8657 3666 8652 3666 8646

04
Local storm report, Aug 9, 7:49 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
749 AM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND DMG     SPRINGFIELD             36.50N 86.88W
08/09/2012                   ROBERTSON          TN   TRAINED SPOTTER

            TREES AND POWERLINES DOWN ALONG CENTRAL AVENUE. DIME
            SIZED HAIL ALSO REPORTED.

&&

11
Special weather statement, Aug 9, 9:19 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
919 AM CDT THU AUG 9 2012

TNZ007-008-026-027-091545-
CHEATHAM-DAVIDSON-ROBERTSON-SUMNER-
919 AM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...ROBERTSON
AND SUMNER COUNTIES...

...MORE HEAVY RAINS ARE ON THE WAY...AND LOCALIZED FLOODING WILL BE
POSSIBLE THROUGH LATE MORNING...

AT 912 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
ASHLAND CITY TO 6 MILES NORTHWEST OF NASHVILLE...MOVING NORTHEAST AT
15 MPH. THESE STORMS WILL CONTAIN TORRENTIAL DOWNPOURS OF RAIN...AND
WILL BE MOVING ACROSS THE SAME GENERAL AREA THAT RECEIVED HEAVY RAINS
EARLIER THIS MORNING. WHITE HOUSE RECEIVED ABOUT NINE TENTHS OF AN
INCH OF RAIN FROM THE STORMS EARLIER...AND WILL LIKELY RECEIVE
ANOTHER INCH OR SO FROM THESE NEW STORMS.

AS THESE NEW THUNDERSTORMS PUSH ACROSS THE AREA...YOU CAN EXPECT
PONDING OF WATER TO OCCUR IN LOW LYING POORLY DRAINED AREAS...AND
POSSIBLY SOME LOCALIZED FLOODING. IF YOU'RE OUT ON THE
HIGHWAY...AVOID DRIVING THROUGH AREAS OF STANDING WATER.

LAT...LON 3665 8647 3634 8643 3630 8654 3632 8655
      3629 8657 3619 8687 3650 8707

19
Local storm report, Aug 9, 9:29 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
929 AM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     HAIL             MOUNT JULIET            36.21N 86.52W
08/09/2012  E1.00 INCH       WILSON             TN   PUBLIC

&&

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:34 AM CDTSpecial Weather StatementOHXSumner26 min
Aug 9, 8:29 AM CDTAreal Flood AdvisoryOHXRobertson, Sumner3 hr
Aug 9, 9:12 AM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson33 min
Aug 9, 9:19 AM CDTSpecial Weather StatementOHXRobertson, Sumner86 min
Aug 9, 9:45 AM CDTSevere Thunderstorm WarningOHXSumner, Wilson15 min
Aug 9, 9:58 AM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale, Wilson17 min
Aug 9, 11:29 AM CDTSpecial Weather StatementOHXPutnam, Van Buren, White61 min
Aug 9, 11:34 AM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White26 min
Aug 9, 11:38 AM CDTSpecial Weather StatementOHXCoffee37 min
Aug 9, 11:48 AM CDTFlash Flood WarningOHXCoffee2 hr
Aug 9, 11:56 AM CDTFlash Flood WarningOHXPutnam, Van Buren, White3 hr
Aug 9, 12:23 PM CDTFlash Flood WarningOHXCumberland3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.